Opiates are a group of narcotics used in the medical field to relieve pain. These include codeine and morphine. Opium and heroin are also in the opiate family. These particular opiates are derived naturally from the resin of the Asian poppy seedpod. Other forms of opiates are synthetically manufactured and include drugs such as Demerol. Most opiates are taken orally, excluding heroin, which is in black tar or powder form. When injected, opiates cause a noticeable “rush” and intense feeling of relaxation. This feeling is often followed by the user ‘nodding out,’ or going through periods of sleep and wakefulness while under the influence of the drug. Many opiate users will also act or feel sluggish for many hours after taking an opiate. They may be confused or not remember what happened.
The effects of opiates last a few hours but can create an impression in the user where he or she craves the drugs. As more and more of the substances are taken things like opiate tolerance (taking more of the drug for the same effect) and withdrawal (getting physically ill when the effects wear off) occur.
The National Library of Medicine reports that approximately 9% of the population mis-uses opiate drugs at some point in their lifetime. This includes prescription pain opiates like Oxycontin, Vicodin, and Hydrocodone as well as illegal opiates like heroin.
History of Opiates
It is known that people have used opium for thousands of years, including the ancient Greeks, Romans and Egyptians. In fact, images of the poppy have been discovered in Egyptian art dating back 6,000 years. By the 1600s, opium smoking was considered a common thing among the Chinese after it was first imported to China around 800 A.D. It wasn’t until 1680, that opium was introduced to the medical field by a well-known English physician by the name of Thomas Sydenham, and was used to treat a variety of health problems during the 17th century.
The importing and smoking opium was made illegal in China in 1729. The infamous “Opium Wars” between the British and Chinese began as a result of this ban. Experimentation with opium continued during the 1800s, as Frederick Serturner first isolated morphine from opium. Later, in 1832, Codeine was extracted from opium. Finally, in 1874, heroin was first produced from morphine. As these drugs made their way around the world, officials acted as a result. In 1922, the Narcotic Import and Export Act restricted the importation of crude opium except for medical use. Finally, in 1924, the Heroin Act was passed, making it illegal to possess or manufacture heroin.
[Ref: Public Broadcasting Service]
The Illegal Opiate: Heroin
As a special note heroin is one of the most highly abused illegal opiate drugs in history. It is used by 4.2 million people every year and, of those, 23% become dependent on the drug.
Heroin is usually snorted or mixed with water and injected into the body. Some have also reported smoking heroin. The majority of heroin is manufactured illegally and then imported from Afghanistan. By the time it makes it’s way to the streets, it has been “cut”, or diluted, with other substances such as glucose, flour, caffeine, powdered milk, baking soda, talcum powder and strychnine, among others. Cutting heroin with other substances has proven to add to the dangers of using this drug, as users don’t really know what they are taking and how their body will react with it.
Heroin is usually a whitish brown powder or in it’s other form, a black tar (Black Tar Heroin). It comes in tiny baggies or folded up papers. Some heroin comes in glass viles. Users will usually carry rolled up dollar bills, razor blades or needles for taking the drug. It often goes by street names like H, angel, dope and white china.
Reports from the National Institute on Drug Abuse show that many heroin users start out by taking other opiate drugs first. In a recent survey, half of young people who were injecting heroin stated that they began their use with painkillers like Oxycontin and Vicodin.
[Ref: Central Intelligence Agency]
Signs of Opiate Use
Over the last 10 years opiate abuse has increased causing many to call it a national epidemic. This means that many people, including teens are becoming hooked on these highly addictive drugs. As stated above, a large percentage of users often begin their opiate addiction with prescription drugs, as a result of managing pain from an accident or operation. They soon find themselves buried deep in an addiction that they cannot control. An addiction to opiates can become pretty expensive, as the costs of these drugs have gone up tremendously over the years. This rise in cost has many addicts turning to heroine, because it is much cheaper and provides a similar desired effect. There are many telltale signs that one can be one the look out for, if they suspect a loved one may be abusing opiates of some kind.
- Pill abuse; taking more than the recommended amount. Empty pill bottles lying around. Snorting or injecting pills instead of taking them according to the use directions.
- Doctor shopping or visiting several doctors per day in order to obtain fraudulent prescriptions.
- Pretending one has an illness or injury to get more pills.
- Opiate tolerance – having to take more and more of the drugs to achieve the same effects.
- Withdrawal when coming off of opiates including vomiting or nausea, insomnia, muscle and bone aches, mood swings, depression, diarrhea, or headaches.
- Isolation from family and friends.
- Loss of interest in activities once enjoyed.
- Mood swings or extreme behavior changes.
- Deterioration of physical health.
- Neglect of personal hygiene.
- Ill-looking appearance.
- Ongoing confusion or disorientation.
- Continued use of opiate after pain has subsided.
- Needle marks on the body/wearing long-sleeved shirts to hide marks.
- Constant requests for money with nothing to show for it.
- Financial problems; never having money.
Some physical signs that someone is high on opiates are:
- Constricted or small pupils
- Nodding out (periods of sleeping and wakefulness)
- Clammy hands
- Eyes rolling in the back of the head
Many opiate users may find themselves addicted to the drug after only a short period of use, given its highly addictive nature. Withdrawal will occur in any instance where the dosage of opiates is discontinued suddenly. Withdrawing from opiates, while necessary for recovery from addiction, can be extremely dangerous and should be done under medical supervision. Withdrawal from these drugs may cause the following symptoms:
- Flu like symptoms
- Panic attacks
- Suicidal thoughts
It is important that an individual who is addicted to opiates seek professional help in order to safely go through the withdrawal process. They may think that they can do it on their own, but the truth is that because withdrawal from this drug can be so uncomfortable, many addicts fail and relapse again and again. This can be avoided with the help of professionals. Treatment centers and programs offer a safe, supportive and knowledgeable environment for recovery from an opiate addiction.